MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 71302804
Medical Device Problem Codes Material Erosion (1214); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Joint Dislocation (2374)
Date of Event 11/29/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery, had been performed on (b)(6) 2022, the patient sustained a fall and the cocr 12/14 fem head 28 + 4 of the tandem bipolar became disassociated.The shell with the locking ring remained intact.However there was wear around the locking ring of the tandem bipolar cocr 46od 28id where the ball came out.The locking ring was removed and the inner ball replaced on (b)(6) 2022.The ball did not come out.Patient current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery, had been performed on (b)(6) 2022, the patient sustained a fall and the cocr 12/14 fem head 28 + 4 of the tandem bipolar became disassociated.The shell with the locking ring remained intact.However there was wear around the locking ring of the tandem bipolar cocr 46od 28id where the ball came out.The locking ring was removed and the inner ball replaced on (b)(6) 2022.Once the implants were removed from the patient the implants were able to be put back together and the head remained in the shell.Patient current health status is unknown.
 
Additional Manufacturer Narrative
B1: event description.
 
Additional Manufacturer Narrative
D1, d2, d4, d6a, d6b, d10, h4 (device information).
 
Additional Manufacturer Narrative
Additional information: b5.H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the device has some areas that are wear.The clinical/medical investigation concluded that, he provided photos were reviewed but do not aid in determining a clinical root cause for the disassociation.It is reported the patient fell and the tandem bipolar shell was disassociated from the femoral head.Once the implants were removed from the patient the implants were able to be put back together and the head remained in the shell.The patient impact beyond the disassociation and revision cannot be determined with the limited information reported.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems revealed that care must be taken to assess the presence of any irregularity, anomaly, or surface configuration which may predispose to subluxation and/or dislocation of the prosthesis as a warning.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include friction due to traumatic injury, patient anatomy, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a thr surgery, had been performed on (b)(6) 2022, the patient sustained a fall and the cocr 12/14 fem head 28 + 4 of the tandem bipolar became disassociated.The shell with the locking ring remained intact.However there was wear around the locking ring of the tandem bipolar cocr 46od 28id where the ball came out.The locking ring was removed and the inner ball replaced on (b)(6) 2022.Patient current health status is unknown.
 
Additional Manufacturer Narrative
A1 - patient identifier added.B3 ¿ description updated.D10 ¿ concomitant devices added.
 
Event or Problem Description
It was reported that, after left thr surgery was performed on (b)(6) 2022 due to trochanteric fracture, the patient sustained a fall experienced dislocation of the bipolar ball.This adverse event was treated by performing a revision surgery on (b)(6) 2022.The shell with the locking ring remained intact.However, there was wear around the locking ring of the tandem bipolar cocr 46od 28id where the ball came out.The locking ring was removed; the femoral component and head ball were explanted and replaced with smith+nephew devices (tandem).The patient deceased on (b)(6) 2022 due to unspecified causes.She was already in palliative care, hospice and dnr; unable to recover following surgery.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation.However, the photographs were reviewed, and revealed that the locking ring has some edges that are wear.The clinical/medical investigation concluded that, additional request for information related to the cause of the patient¿s death was not received.Based on a review of the information provided, there is no clinical indication that the patient¿s fall, subsequent dislocation and revision, and death were related to a malperformance of the implant or implant failure.However, with the patient¿s significant comorbidities, brain mass, dementia, history of falls and advanced age cannot be ruled out as likely contributing factors to the reported events and patients¿ clinical status.No further clinical assessment was warranted at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the tandem bipolar.A review of complaint history revealed similar events for the head over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of complaint history based on the historical data of the stem revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems (head and stem) revealed the need of warning patients against unassisted activity, particularly use of toilet facilities and other activities that require excessive motion of the hip, as they may result in subluxation or dislocation, this has been identified as postoperative warnings and precautions.A review of the instructions for use documents for endoprostheses systems (tandem bipolar) revealed that care must be taken to assess the presence of any irregularity, anomaly, or surface configuration which may predispose to subluxation and/or dislocation of the prosthesis as a warning.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to the head or stem and the event.A review concluded that a similar event for the tandem bipolar was found related to dislocation, and escalated actions were opened.The listed batch was not part of the impacted product.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient anatomy, patients¿ clinical history, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.However, a visual inspection of the images provided of the explanted devices was performed, the ring shows scratches and deformation at the edges as well as traces of blood also observed in the rest of the devices.The clinical/medical investigation concluded that the implantation report noted that the displaced femoral neck fracture was identified, the acetabulum was inspected and found to be in good condition, a 46mm size 4 head was placed.During the revision it was noted that she had dissociation of the bipolar ball and the (femoral component/head ball) were replaced.Based on a review of the information provided, there is no clinical indication that the patient¿s fall, subsequent dislocation, revision, and death were related to a malperformance of the implant or implant failure.However, with the patient¿s significant comorbidities, brain mass, dementia, history of falls, and advanced age cannot be ruled out as likely contributing factors to the report.Further impact to the patient beyond the reported revision could not be assessed due to the patient¿s death.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the acetabular component, a review of complaint history revealed a similar event for the listed device over the previous 28 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the femoral head, standard offset and distal centralizer, a review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.For the acetabular component, a review of the instructions for use documents for endoprostheses systems revealed that care must be taken to assess the presence of any irregularity, anomaly, or surface configuration which may predispose to subluxation and/or dislocation of the prosthesis as a warning.For the femoral head, standard offset and distal centralizer, a review of the instructions for use documents for total hip systems revealed that dislocation has been identified in warnings and precautions, that may result from improper selection of the neck length and cup, stem positioning, muscle looseness and/or malpositioning of components.It also highlights the need of warning patients against unassisted activity, particularly use of toilet facilities and other activities that require excessive motion of the hip, as they may result in subluxation or dislocation.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM BIPOLAR COCR 46OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16048280
Report Number1020279-2022-05050
Device Sequence Number4370279
Product Code KWY
UDI-Device Identifier03596010492456
UDI-Public03596010492456
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/21/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71302804
Device Catalogue Number71322046
Device Lot Number22GM18066
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2022
Supplement Date Received by Manufacturer11/29/2022
11/29/2022
02/06/2023
02/06/2023
05/04/2023
10/17/2024
Initial Report FDA Received Date12/26/2022
Supplement Report FDA Received Date01/13/2023
01/20/2023
02/08/2023
02/08/2023
05/09/2023
10/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CPCS COCR PR 12/14 SZ0(PN:71312360,LN:20GM13174).; CPCS DIST CNT SZ 8MM(PN:71312408,LN:22CM15649).; PN: 71302804 / LOT: 22DT62507.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale